Alert archive / California / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 12, NWS Las Vegas, NV

August 14, 2004San Bernardino County, California

NWS Las Vegas, NV issued this severe thunderstorm warning at Aug 14, 2004, 6:11 PM PDT for San Bernardino County, California. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 14, 2004, 6:11 PM PDT (01:11 UTC)
Expired
Aug 14, 2004, 6:45 PM PDT
In force
34 min
Issued by
NWS Las Vegas, NV
Area
Counties, with a storm outline in the text

County San Bernardino County, CA

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Mercury/Desert R, NV (KDRA), launched 00:00Z, 1.2 hours before the alert went out and 192 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Mercury/Desert R, NV at 00:00Z on 2004-08-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 8 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Mercury/Desert R, NV at 00:00Z on 2004-08-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 9 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
8 J/kg
Mixed-layer CIN
-106 J/kg
Mixed-layer LCL
2877 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
9 m²/s²
0-3 km storm-relative helicity
67 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KVEF 150111
SVRVEF
CAC071-150145-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LAS VEGAS NV
610 PM PDT SAT AUG 14 2004

THE NATIONAL WEATHER SERVICE IN LAS VEGAS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN SAN BERNARDINO COUNTY IN SOUTHEAST CALIFORNIA

* UNTIL 645 PM PDT

* AT 608 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED OVER   
  NORTHWESTERN SAN BERNARDINO COUNTY...JUST EAST OF HIGHWAY 395...
  AND MOVING EAST AT 10 MPH.

* THE SEVERE THUNDERSTORM WILL REMAIN OVER...
  RURAL NORTHWESTERN SAN BERNARDINO COUNTY UNTIL 645 PM PDT

MOTORISTS ON 395 BETWEEN BORON AND STATE ROUTE 168 SHOULD BE ALERT 
TO THE POSSIBILITY OF LARGE HAIL AND BLOWING DUST WITH GUSTS OVER 60 
MPH POSSIBLE.

LAT...LON 3549 11761 3535 11762 3527 11744 3546 11734

$$

ADAIR

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 14, 3:55 PM PDT, 2 hours 16 minutes earlier.

Area forecast discussion, Aug 14, 3:55 PM PDT, 2 hours 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAS VEGAS NV
355 PM PDT SAT AUG 14 2004

.SYNOPSIS...MOIST UNSTABLE AIR WILL CONTINUE TO SUPPORT SCATTERED
THUNDERSTORM DEVELOPMENT OVER THE SOUTHERN HALF OF THE DISTRICT
AGAIN TODAY AND TOMORROW. CLOUD COVER AND RELATIVELY HIGH HUMIDITY
WILL KEEP MAXIMUM TEMPERATURES SLIGHTLY BELOW NORMAL.
&&

.SHORT TERM...SEVERAL IMPRESSIVE CLUSTERS OF STORMS ACROSS THE AREA
THIS AFTERNOON. AIRMASS IN EXTREMELY MOIST AND UNSTABLE. SHEAR
PROFILES ARE WEAK BUT INTERACTION OF NUMEROUS BOUNDARIES WILL
CONTINUE TO PROVIDE LOCAL TRIGGERS AND SOME OF THE MERGED COLD POOLS
MAY BECOME STRONG ENOUGH TO ENHANCE STORM RELATIVE SHEAR AS WELL AS
PROVIDING ORGANIZED LIFT. AS EXPECTED...MOVEMENT IS SLOW AND THE
PRIMARY THREAT IS FOR FLASH FLOODING BUT CANNOT RULE OUT AN ISOLATED
OCCURENCE OF MODERATE HAIL AND/OR DAMAGING WIND. HAVE ADDED LV
VALLEY TO FLASH FLOOD WATCH FOR TONIGHT. UNCERTAIN ABOUT WHETHER
STORMS WILL BE TRIGGERED IN THE VALLEY BUT WITH ALL THESE BOUNDARIES
TRAIPSING AROUND THERE IS HOPE FOR ONE TO WORK ITS WAY INTO THE
LOWER DESERTS WITH SUFFICIENT LIFT TO REACH THE LFC. SHOULD THAT
HAPPEN THE POTENTIAL IS QUITE GOOD FOR LOCALLY HEAVY RAIN...SO OPTED
TO INCLUDE THE ENTIRE COUNTY IN THE UPDATED WATCH.

MODEL GUIDANCE STILL SUGGESTING AN INCURSION OF DRIER WESTERLIES
ALOFT BUT THE FLOW IS EXPECTED TO BE TOO WEAK TO SCOUR OUT THE LOW
LEVEL MOISTURE TOO QUICKLY. THEREFORE DO NOT BELIEVE THIS AIRMASS IS
GOING TO CHANGE MUCH IN THE NEXT 3 DAYS OR SO. ETA AND GFS LOOK
REASONABLE ON THE LARGE SCALE EVOLUTION BUT THE DAILY FORECAST
CHALLENGES TOMORROW AND MONDAY WILL BE FOCUSED ON MESOSCALE
BOUNDARIES AND CIRCULATIONS LEFT OVER FROM OVERNIGHT CONVECTION...
AND ON AMOUNT OF CLOUD COVER THAT LINGERS THROUGH THE NIGHT FROM
CONVECTIVE DEBRIS. THESE ARE TRICKY PROBLEMS THAT WILL AFFECT
EVERYTHING FROM TEMPERATURES TO PRECIP PROBABILITIES...AND THE MODEL
GUIDANCE WILL BE OF LITTLE VALUE ON SUCH FEATURES.

&&

.LONG TERM...DUE TO EXPECTATION OF AFTERNOON THUNDERSTORMS WE
FOCUSED ON THE SHORT TERM AND LEFT THE EXTENDED PERIODS UNCHANGED.
SEE PREVIOUS DISCUSSION FOR REASONING ASSOCIATED WITH THE LONG TERM
FORECASTS.

&&

.AVIATION...TAF ADEQUATELY COVERS ALL SIGNIFICANT WEATHER EXPECTED
AT KLAS.
&&

.VEF WATCHES/WARNINGS/ADVISORIES...
.NV...FLOOD WATCH NOON TO 9 PM NVZ016-022.
.AZ...FLOOD WATCH NOON TO 9 PM AZZ002-003-036.
.CA...FLOOD WATCH NOON TO 9 PM CAZ028-029.
&&

RUNK/MORGAN
Hazardous weather outlook, Aug 14, 10:26 AM PDT, 7 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAS VEGAS NV
1026 AM PDT SAT AUG 14 2004

AZZ001>003-036-CAZ026>029-NVZ014>022-151700-
DEATH VALLEY NATIONAL PARK-ESMERALDA AND CENTRAL NYE COUNTY-
LAKE HAVASU AND FORT MOJAVE-LAKE MEAD NATIONAL RECREATION AREA-
LAS VEGAS VALLEY-LINCOLN COUNTY-NORTHEAST CLARK COUNTY-
NORTHWEST DESERTS-NORTHWEST PLATEAU-
OWENS VALLEY AND ADJACENT EASTERN SIERRA SLOPES-
SAN BERNARDINO COUNTY DESERTS-SAN BERNARDINO COUNTY-
UPPER COLORADO RIVER VALLEY-SHEEP RANGE-SOUTHERN CLARK COUNTY-
SPRING MOUNTAINS-RED ROCK CANYON-
WESTERN CLARK AND SOUTHERN NYE COUNTY-
1026 AM PDT (1026 AM MST) SAT AUG 14 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
CALIFORNIA/SOUTHERN NEVADA AND NORTHWEST ARIZONA.

.DAY ONE...TODAY.

SCATTERED THUNDERSTORMS WILL CONTINUE THIS AFTERNOON AND EVENING.
SOME STORMS ARE EXPECTED TO PRODUCE HEAVY RAIN AND FLASH FLOODING.
THE GREATEST THREAT WILL BE OVER SAN BERNARDINO...MOHAVE...AND
SOUTHERN CLARK COUNTIES.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

SCATTERED AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS CAN BE
EXPECTED THROUGH AT LEAST WEDNESDAY WITH ISOLATED FLASH FLOODING AND
SEVERE STORMS POSSIBLE EACH DAY.

RUNK

The office that day

Everything else NWS Las Vegas, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 14, 6:23 PM PDTFlash Flood WarningVEFSan Bernardino28 days
Aug 14, 8:10 PM PDTSevere Thunderstorm WarningVEFSan Bernardino35 min
Aug 15, 3:16 AM PDTFlash Flood WarningVEFInyo, San Bernardino28 days
Aug 15, 11:04 AM PDTSevere Thunderstorm WarningVEFSan Bernardino41 min
Aug 15, 11:14 AM PDTFlash Flood WarningVEFSan Bernardino27 days
Aug 15, 12:15 PM PDTFlash Flood WarningVEFInyo, San Bernardino27 days
Aug 15, 1:28 PM PDTSevere Thunderstorm WarningVEFSan Bernardino47 min
Aug 15, 1:33 PM PDTSevere Thunderstorm WarningVEFSan Bernardino42 min
Aug 15, 3:07 PM PDTFlash Flood WarningVEFSan Bernardino113 min

Nearby

Severe Thunderstorm Warnings in California, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.